'I-28Sfuuy-WR10okMSia3VYeZTm2RHA2LZDel59TlF8' name='google-site-verification'/>www ghs.google.com 6dseurqgapmn gv-v6egtfduggmq3k.dv.googlehosted.com Autismwarriormama: March 2017

Living with Autism

Loading...

March 15, 2017

Autism and Dental Anesthesia

Award Winning Non-Fiction Blogs - BlogCatalog Blog Directory



 Research shows, however, that people with autism have negative reactions and delayed recovery to Ketamine and Nitrous Oxide during anesthesia.

Giving anesthesia to patients with autism is challenging, especially if they have epilepsy.

Epilepsy affects near 30% of all people with autism spectrum disorder.

Most common agents used in dental anesthesia are often toxic to the brain, posing an elevated risk for patients with autism or/and epilepsy.

For example,

1. Nitrous oxide often causes severe headaches, behavioral and neurological regression, ataxia, nystagmus and prolonged agitation in people with autism.

2. Ketamine alters sensory perception, triggers delirium, delays recovery, increases aberrant behavior post recovery. Ketamine may be helpful in acute behavioral crisis where you must sedate to get medical tests to rule out underlying illness or injury associated with a behavioral crisis, but overall, try to avoid Ketamine in autism. Ketamine can also trigger seizures in people with autism and epilepsy. It should only be used in extreme, extremely unique situations where it's critical to sedate.

There are safer options to try.

Here's a drug cocktail used TWICE that went very well with our autistic son who has autism and epilepsy. Excellent recovery. NO increased agitation or self-injurious behavior. No delirium. Best of all, he recovered about 85% quicker than when he was given ketamine or nitrous oxide:

DRUG COCKTAIL that a Board Certified ANESTHESIOLOGIST for Children's Hospital USED ON OUR AUTISTIC SON:

Propofol, Fentanyl, Decadron, Zofran, Ketorolac and an IM B-12 injection given PRIOR to anesthesia. B-12 was genius as it's known to offset oxidative stress in the brain during anesthesia.

Additional notes:
My son's dental anesthesia was performed in a hospital setting. This is safer, in case there is an emergency that requires elevated medical intervention. Anesthesiologist was a double board certified doctor. I would not, personally, trust a nurse anesthesiologist to oversee my autistic son during anesthesia. I want a medical doctor with higher training. Sorry, if this offends anyone, but this isn't like working at Starbucks where if you mess up a Coffee Latte, someone just burns their tongue or needs more sugar. You mess up in the medical field, and people can die, so damn right I want the best for my vulnerable autistic son.

Another thing to remember is follow all preanesthesia protocol. If the doctor instructs you not to let your autistic child drink or eat before anesthesia, it's for a good reason, so they don't aspirate. Follow the instructions. This means you may have to deal with extreme tantrums before going under anesthesia, as we all know our autistic children don't like being denied food and drink.

Disclaimer: I'm not a doctor or a nurse. I'm an autism mom and advocate, so please discuss any medical issues with your child's doctor or anesthesiologist, if you have any questions or concerns.















March 12, 2017

Nonconvulsive Status Epilepticus After Tonic-Clonic Seizures: A Seldom Mentioned Phenomenon

Award Winning Non-Fiction Blogs - BlogCatalog Blog Directory

Thanksgiving break, my severely-autistic son has a 43 second tonic-clonic seizure that presents off baseline, (meaning an unusual presentation of seizure activity).

It's an obvious tonic clonic seizure, because his entire body is shaking, eyes roll to back of head, oxygen (O2) levels drop, but what happens next isn't normal.

An hour later, three more brief seizures, about 10 minutes apart, under 40 seconds. Again, O2 applied. Ativan IM 2mg given.

About 45 minutes later, after the 4th seizure, I get a call he has had another seizure, but now "it's also stopped."

Something says go look. I fall out of bed, heart pounding. Half asleep, pumped with adrenaline, I stumble down stairs to observe. From the second I reach his room, I'm don't like what I'm seeing. My son shivering,  eyes still dilated, as if having sub-clinical seizures.  I tell nurse "Call 911".

Indeed, seizures hadn't stopped, the clearly recognized convulsive seizures had progressed into a different type of non-stop seizure called non-convulsive status epilepticus, which is something almost no RN or LVN is trained to recognize.

I only knew what it was from reading abstracts from Epilepsia and International Journals of Epilepsy because that's the kind of odd person I am. I don't read fiction. I read stuff like this. I have to read it. It's like an obsession. Or maybe a survival technique.

I recall one study says because a tonic-clonic seizure stops, doesn't mean seizure activity stops, especially when person is still shivering or eyes twitch, AFTER the last generalized seizure.

These prolonged non-convulsive seizures are called "persistent nonconvulsive seizures" and are considered STATUS Epilepticus, a MEDICAL EMERGENCY.


Non-convulsive seizures after a convulsive, generalized tonic clonic seizure are difficult to detect. Mainly, because everyone is so relived the convulsive seizure has stopped that they don't think about sub-clinical status epilepticus.

Oxygen levels drop quickly with a generalized tonic clonic seizure. It takes longer for O2 to drop during non-convulsive seizures.

One might think the patient recovering from a generalized tonic clonic seizure is just post-ictal. Nope.

Post-ictal means there's decreased tremoring, no shaking, no shivering, eyes aren't fluttering and there's an overall return to normal BASELINE.

Do NOT ignore nonconvulsive seizure activity. It can present as eye and face twitching, increased salivation, slightly dilated eyes.

Include TIME the tremoring/shaking/shivering occurs as a normal seizure. Seek immediate medical help if it doesn't stop.

AGAIN, here are a few signs someone is in non-convulsive status epilepticus AFTER a normal, general tonic clonic convulsive seizure stops:

1. Eyes fluttering.  THIS IS A MAJOR SIGN OF NON CONVULSIVE STATUS EPILEPTICUS.

2. Low oxygen, especially despite application of oxygen mask between 4lps-12lps.

3. Tremors (body not shaking but having visible mild tremors almost looking like the person is shivering).

4. Increased salivation,

5. Eyes still dilated, not returning to baseline.

6. Pupils different sizes (this sign alone is always a medical emergency requiring 911 during a seizure)

7. Abnormal respiratory sounds, grunts, as they struggle to breathe during subclinical status epilepticus.

8. Recurrent seizures without a return to baseline IN BETWEEN EPISODES. VERY IMPORTANT SIGN. Don't miss it.

9. Continuous high pulse rate (bad for heart!!! Call 911).

Never delay treatment for any seizure activity that appears to be compromising someone's health. Always, always, always seek medical help if you aren't sure what to do or what you're seeing in a patient/student/client with epilepsy. Never delay, especially if the person has additional special needs.

Unfortunately, nursing schools, medical schools and paramedic programs provide little education or training on how to recognize and treat seizures and no training on how to identify non-convulsive status epilepitcus in patients.

More emphasis on neurological emergencies should be taught in EMS training, medical and nursing schools.

Also to be noted are licensed group homes, nursing facilities, etc..that do not call 911 and attempt to treat these serious medical issues on their own because they 'don't want to raise any red flags' or 'fill out incident reports'.

This should be a crime. If you are someone who owns a state licensed group home or works in a state licensed school, nursing or group home, get your culo in gear and call 911 when a vulnerable elderly or disabled patient or student has a long seizure or any seizure that can't be treated with emergency medication and trained staff, as per a doctor's order.

Kim Oakley